Alert archive / Utah / High Wind Warnings in 2019

High Wind Warning 1, NWS Salt Lake City, UT

January 21, 2019

NWS Salt Lake City, UT issued this high wind warning at Jan 21, 2019, 3:25 AM MST. It took effect at Jan 21, 2019, 2:00 PM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 3:25 AM MST (10:25 UTC)
In effect from
Jan 21, 2019, 2:00 PM MST
Expired
Jan 22, 2019, 12:31 AM MST
In force
11 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

192 
WWUS75 KSLC 211025
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 AM MST Mon Jan 21 2019

UTZ012-211830-
/O.UPG.KSLC.HW.A.0001.190121T2200Z-190122T1600Z/
/O.NEW.KSLC.HW.W.0001.190121T2100Z-190122T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
325 AM MST Mon Jan 21 2019

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST TUESDAY...

The National Weather Service in Salt Lake City has issued a High
Wind Warning, which is in effect from 2 PM this afternoon to 5 AM
MST Tuesday.

* AFFECTED AREA...Castle Country.

* WINDS...Northwest wind gusts with gusts up to 70 mph.

* TIMING...Developing Monday afternoon, peaking this evening, 
  before diminishing early Tuesday morning.

* IMPACTS...Damaging winds will cause travel difficulties, 
  including on State Route 10, especially for high profile 
  vehicles and those towing trailers. Wind sensitive operations 
  will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

UTZ011-211830-
/O.EXB.KSLC.WI.Y.0002.190121T2100Z-190122T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
325 AM MST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MST
THIS EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 11 PM
MS
T this evening.

* AFFECTED AREA...South Central Utah and Glen Canyon Recreation 
  Area including Lake Powell.

* WINDS...West 10 to 20 mph with gusts up to 50 mph.

* TIMING...Developing Monday morning, peaking during the 
  afternoon before diminishing during the evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ020-021-211830-
/O.CON.KSLC.WI.Y.0002.190121T1400Z-190122T0400Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, and Bullfrog
325 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* AFFECTED AREA...South Central Utah and Glen Canyon Recreation 
  Area including Lake Powell.

* WINDS...Southwest gusts up to 55 mph, shifting to the west 
  northwest during the late afternoon and early evening.

* TIMING...Developing Monday morning, peaking during the 
  afternoon before diminishing during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers. Boaters should avoid activity during the period of 
  high winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate 
large waves which could capsize or swamp small craft. For your 
personal safety, operators of small craft are urged to postpone 
their outings until the winds subside.

&&

$$

UTZ013-211830-
/O.CON.KSLC.WI.Y.0002.190121T1400Z-190122T1600Z/
San Rafael Swell-
Including the cities of Green River and Hanksville
325 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 AM
MST TUESDAY...

* AFFECTED AREA...San Rafael Swell.

* WINDS...Southwest gusts up to 55 mph, shifting to the 
  northwest during the late afternoon and evening.

* TIMING...Developing Monday morning, peaking during the 
  afternoon through early overnight, before diminishing Tuesday 
  morning.

* IMPACTS...Strong winds may cause travel difficulties, 
  including along Interstate 70, especially for high profile 
  vehicles and those towing trailers. Wind sensitive operations 
  may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ005-211830-
/O.CON.KSLC.WI.Y.0002.190121T1400Z-190122T0400Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
325 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* AFFECTED AREA...Great Salt Lake Desert and Great Salt Lake.

* WINDS...Northwest 20 to 30 mph with gusts up to 55 mph.

* TIMING...Developing Monday morning, peaking during the 
  afternoon before diminishing during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers, including on State Route 30 and Interstates 84 and 
  80. Boaters should avoid activity during the period of high 
  winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate 
large waves which could capsize or swamp small craft. For your 
personal safety, operators of small craft are urged to postpone 
their outings until the winds subside.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
682 
WWUS75 KSLC 211851
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1151 AM MST Mon Jan 21 2019

UTZ012-220400-
/O.CON.KSLC.HW.W.0001.190121T2100Z-190122T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1151 AM MST Mon Jan 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* AFFECTED AREA...Castle Country.

* WINDS...Northwest wind gusts with gusts up to 60 mph.

* TIMING...Developing this afternoon, peaking this evening, 
  before diminishing early Tuesday morning.

* IMPACTS...Damaging winds will cause travel difficulties, 
  including on State Route 10, especially for high profile 
  vehicles and those towing trailers. Wind sensitive operations 
  will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

UTZ020-021-220400-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T0400Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, and Bullfrog
1151 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* AFFECTED AREA...South Central Utah and Glen Canyon Recreation 
  Area including Lake Powell.

* WINDS...Southwest winds with gusts up to 50 mph, shifting to 
  the west northwest during the late afternoon and early evening.

* TIMING...Peaking through this afternoon before diminishing 
  during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers. Boaters should avoid activity during the period of 
  high winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

UTZ013-220400-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T1600Z/
San Rafael Swell-
Including the cities of Green River and Hanksville
1151 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

* AFFECTED AREA...San Rafael Swell.

* WINDS...Southwest winds with gusts up to 45 mph, shifting to 
  the northwest during the late afternoon and evening.

* TIMING...Peaking through this afternoon and evening, before 
  diminishing Tuesday morning.

* IMPACTS...Strong winds may cause travel difficulties, 
  including along Interstate 70, especially for high profile 
  vehicles and those towing trailers. Wind sensitive operations 
  may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ005-220400-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T0400Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
1151 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* AFFECTED AREA...Great Salt Lake Desert and Great Salt Lake.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Peaking through this afternoon before diminishing 
  during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers, including on State Route 30 and Interstates 84 and 
  80. Boaters should avoid activity during the period of high 
  winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

UTZ011-220400-
/O.CON.KSLC.WI.Y.0002.190121T2100Z-190122T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
1151 AM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* AFFECTED AREA...The western Uinta Basin.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Peaking during the afternoon hours before diminishing 
  during the evening.

* IMPACTS...Strong winds may cause travel difficulties, including
  along Highways 40 and 191, especially for high profile vehicles
  and those towing trailers. Wind sensitive operations may be 
  affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
188 
WWUS75 KSLC 212228
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
328 PM MST Mon Jan 21 2019

UTZ013-212330-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-190122T1600Z/
San Rafael Swell-
Including the cities of Green River and Hanksville
328 PM MST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory.

West to northwest winds will continue across the San Rafael Swell,
but gusts are generally expected to remain under 40 mph.

$$

UTZ012-220630-
/O.CON.KSLC.HW.W.0001.000000T0000Z-190122T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
328 PM MST Mon Jan 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* AFFECTED AREA...Castle Country.

* WINDS...Northwest wind gusts with gusts up to 60 mph.

* TIMING...Peaking this evening, before diminishing early Tuesday
  morning.

* IMPACTS...Damaging winds will cause travel difficulties, 
  including on State Route 10, especially for high profile 
  vehicles and those towing trailers. Wind sensitive operations 
  will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

UTZ020-021-220400-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T0400Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, and Bullfrog
328 PM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* AFFECTED AREA...South Central Utah and Glen Canyon Recreation 
  Area including Lake Powell.

* WINDS...Southwest winds with gusts up to 45 mph, shifting to the
  west-northwest during the early evening.

* TIMING...Peaking through this afternoon before diminishing 
  during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers. Boaters should avoid activity during the period of 
  high winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

UTZ005-220400-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T0400Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
328 PM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* AFFECTED AREA...Great Salt Lake Desert.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Peaking through this afternoon before diminishing 
  during the evening.

* IMPACTS...Strong winds may cause travel difficulties 
  especially for high profile vehicles and those towing 
  trailers, including on State Route 30 and Interstates 84 and 
  80. Boaters should avoid activity during the period of high 
  winds, as they will cause a rough chop. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

UTZ011-220600-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-190122T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
328 PM MST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* AFFECTED AREA...The western Uinta Basin.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Peaking through the early evening hours before
  diminishing.

* IMPACTS...Strong winds may cause travel difficulties, 
  including along Highways 40 and 191, especially for high 
  profile vehicles and those towing trailers. Wind sensitive 
  operations may be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
134 
WWUS75 KSLC 220232
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
732 PM MST Mon Jan 21 2019

UTZ011-220345-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-190122T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
732 PM MST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory. Breezy west winds will continue through the 
remainder of the evening hours, but will remain below advisory 
criteria. 

$$

UTZ005-020-021-220345-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-190122T0400Z/
Great Salt Lake Desert and Mountains-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Wendover, Snowville, Kanab, Escalante, 
and Bullfrog
732 PM MST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory. Breezy winds will continue through the remainder of
the evening hours, but will remain below advisory criteria.

$$

UTZ012-221045-
/O.CON.KSLC.HW.W.0001.000000T0000Z-190122T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
732 PM MST Mon Jan 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* AFFECTED AREA...Castle Country.

* WINDS...Northwest wind gusts with gusts up to 60 mph.

* TIMING...Peaking this evening, before diminishing early 
  Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
938 
WWUS75 KSLC 220731
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1231 AM MST Tue Jan 22 2019

UTZ012-220845-
/O.CAN.KSLC.HW.W.0001.000000T0000Z-190122T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1231 AM MST Tue Jan 22 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
High Wind Warning.

The high wind threat has ended, however it will remain breezy
overnight with occasional wind gusts to 45 mph.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 9:08 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jan 20, 9:08 PM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
908 PM MST Sun Jan 20 2019

.SYNOPSIS...A potent storm system currently moving onto the West
Coast will continue east into Utah by early Monday and exit the
area by midday Tuesday. A weak weather disturbances embedded in a
moist northwest flow will impact mainly northern Utah and
southwest Wyoming late Wednesday through Thursday ahead of a
building ridge for the end of the week.

&&

.DISCUSSION...
Everything still looks on track regarding impacts from the
approaching storm. No changes to headlines with this update.

Instead focused on the leading edge of the storm, refining PoPs a
bit tonight to account for more recent guidance that is a bit
faster than previous runs.

Height perturbations are quite strong with this storm (a good
indication on its impact to our sensible weather), and are
actually strengthening on approach overnight. The storm is
currently along the northern California coast, with IR satellite
showing a large area of cooling cloudtops downstream, indicative
of enhancing vertical motion.

Still looks like a very brief window for rain or rain/snow mix
before a quick switch to snow as precipitation rates increase. A
frontal band is expected to be quite heavy due to Frontogenesis
and strong vertical motion in the Dendritic Snow Growth zone.

Another interesting wrinkle is the potential of seeing a secondary
shortwave correlated in timing with the upper level trough axis,
passing overhead Monday late afternoon and evening. Brief backing
of winds may reorient orographics to westerly slopes for a couple
of hours, before shifting back to northwest and eventually north
tomorrow night. Vertical motion associated with this feature may
also aide in better snow rates once again with deeper lift through
the Dendritic Snow Growth zone.

&&

.PREVIOUS DISCUSSION...
High clouds streaming northeast across the region today kept
temperatures down from their potential. However, for those of you
that are interest in the lunar eclipse, there are some breaks in
the clouds over central Nevada which could come across northern
Utah tonight just in time for the eclipse. High clouds over
southern Utah may be thin enough for at least a partial viewing.

These clouds are associated with a potent storm system which will
move into northern Utah late tonight and spread into southern Utah
early Monday morning. The 700mb temperatures will be warm enough
at the beginning of the precipitation to have rain start in the
valleys, but that should not last too long as colder 700mb
temperatures associated with the trough passage and surface cold
front will bring snow levels down to the valley floor from the
Cache Valley to just south of Cedar City. Moderate to heavy snow
is expected with this front. The northern Wasatch Front commute
should have mainly snow to contend with while farther south from
Salt Lake City southward there will likely be a mixture of rain
and snow in the early commute switching to all snow by 8-9am.
However, if the intensity is great enough, a switch over to snow
will occur sooner and road conditions could become hazardous
rapidly in the Salt Lake Valley as well.

All snow will occur in the mountains and mountain passes including
Parleys Summit which could be quite hazardous for the Monday
morning commute due to gusty westerly winds causing blowing and
drifting.

A cold moist northwest flow is expected to persist from just
behind the cold front until mid to late afternoon from the Idaho
border southward to Cedar City adding to the snow potential due to
favorable orographics. In addition, the GFS and NAM hint at
another disturbance moving through northern Utah between 2 and
5pm which could bring another round of heavier snow. This will be
just in time for the evening commute.

The eastern portions of the CWA will basically be skipped by this
storm as far as precipitation but winds will be their issue. A
wind advisory is in effect from Monday morning through Monday
evening for southwest winds increasing to 25-35 mph with gusts
over 50 mph from Kanab to Lake Powell and northward to Hanksville.
The downslope areas in Castle Country has a High Wind Watch in
effect from Monday afternoon through Tuesday morning with
potential wind gusts over 60 mph as NW 700mb winds increase to
40-50kt and combine with a favorable tight surface pressure
gradient.

Another area where winds will be strong with this system is the
northwest desert where 700mb winds at 40kt or more downslope
into the Great Salt Lake Desert Monday morning until Monday
evening.

The storm will exit by Monday night in most areas except for some
snow showers continuing in the mountains. Tuesday will be colder
across the CWA with a weak ridge building in over the Great Basin.
Gusty northerly winds are possible in Dixie.

Models remain consistent regarding the large-scale pattern in the
long term forecast period. Utah will largely remain under a
northwesterly flow aloft between a longwave trough over the
central/eastern CONUS and a high-amplitude ridge near the West
Coast.

Within the northwesterly flow, weak disturbances will ripple
southward along the back edge of the trough. Most of these will
remain too far east of the forecast area to have much impact.
However, warm air advection is progged to strengthen across northern
Utah on Wednesday ahead of a disturbance that is expected to cross
the area Wednesday night. This should to lead to a period of
generally light snow for portions of northern and central Utah.

After that, the EC tries to track another disturbance across far
northeast Utah and southwest Wyoming on Friday, closer than what the
GFS has. Despite a 120+kt jet punching into the area, there is not
much available moisture. As such, have left mentionable PoPs out of
the forecast for this period despite some uncertainty regarding the
track of this wave.

Otherwise, expect a trend of rising heights and warmer temperatures
aloft for the weekend, leading to strengthening inversions.

&&

.AVIATION...
A major winter storm is expected to impact operations at
the KSLC terminal on Monday. Beforehand, mid and upper level
ceilings with southeast winds will prevail through the night. Expect
a rain/snow mix under MVFR conditions to develop between 10-12Z with
full-on-snow and IFR conditions developing between 12-14Z. A
northerly wind shift will also occur between 12-14Z...with the snow.
There is a 30% chance of the southerly winds and rain/snow mix
lingering beyond 14Z. Moderate to heavy snow is expected to persist
for several hours before becoming more scattered in the early
afternoon. Between 5-7 inches of snow accumulation on untreated
surface is possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 7 AM to 9 PM MST Monday for UTZ005-020-021.

     Winter Storm Warning from 3 AM Monday to 9 AM MST Tuesday for
     UTZ007>010-517-518.

     Winter Storm Warning from 6 AM Monday to 4 AM MST Tuesday for
     UTZ006.

     Winter Weather Advisory from midnight tonight to noon MST Monday
     for UTZ005.

     Winter Storm Warning from 6 AM to 9 PM MST Monday for UTZ001>004.

     Wind Advisory from 7 AM Monday to 9 AM MST Tuesday for UTZ013.

     High Wind Watch from Monday afternoon through Tuesday morning
     for UTZ012.

     Winter Storm Warning from 9 AM Monday to 4 AM MST Tuesday for
     UTZ014>016.

WY...Winter Storm Warning from 6 AM Monday to 4 AM MST Tuesday for
     WYZ021.

&&

PUBLIC...10/Struthwolf/Cheng
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 20, 4:48 PM MST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
448 PM MST Sun Jan 20 2019

UTZ001>016-019>021-517-518-WYZ021-220000-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
448 PM MST Sun Jan 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Mild temperatures and breezy conditions will exist ahead of an
approaching Pacific storm. Light precipitation ahead of the storm
will reach into northwest Utah late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The winter storm will reach the Wasatch Front early Monday around
sunrise, then work east across the outlook area through early
Tuesday. This storm will spread snow over much of the outlook
area west of and over the mountains, with heavy snows possible.

Strong winds will occur ahead of this storm across the southeast
portion of the CWA and behind the cold front over the northwest
desert and in Castle Country Monday into Monday night.

Seasonally cold temperatures will develop for the middle and
latter portion of the upcoming week. Weak weather disturbances
moving south out of western Canada could bring short periods of
light snow to northern Utah and southwest Wyoming during latter
half of the week. Strong high pressure aloft will return to the
outlook area beginning on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

High Wind Warnings in Utah, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.